Program

P044

Poster

Botulism like syndrome about one case

Mrs Albane PEROTa, Mrs Bernadette PANGUYa, Dr Aurelie DURUFLEb, Dr Marie-Christine MINOT-MYHIEc, Dr Benoit NICOLASb, Dr Philippe GALLIENb

a Pole saint hélier, b Pole St Helier, c Cabinet neurologie

The therapeutic use of botulinum toxin A in the treatment of spasticity is well known. It inhibits the release of acetylcholine at the neuromuscular junction and causing a chemical denervation and paralysis of the muscle (1). Its effects are usually locoregional nevertheless rare systemic side effects are described in the literature. We report a case of botulism-like syndrome.

M D aged 39 suffers from a cerebral palsy. The indication of botulinum toxin injections is retained to a clinical associating bilateral equinovarus and spasticityof both triceps surae to 3 on the modified Ashworth scale. The first injection of botulinum toxin is done in September 2012, he received 200 IU of Botox in each surae triceps. Before a good result, three other botulinum toxin injections with the same injection schedule are done out January 10, 20 September and 24 December 2013.

Mr. D is seen in consultation January 20, 2014 in a context of tiredness, muscle weakness, and deficit of shoulder and pelvic girdles. Electromyography, made February 18, 2014, found neurogenic traced in the deltoids.The whole of clinic and electrical symptoms is strongly suggestive of a botulism-like syndrome. On May 26, 2014 electromyogram is performed while the patient has recovered its previous clinical condition. This is normal.

In the literature, few cases of botulism-like syndrome have been described. The pathophysiologic exact mechanism remains unclear. (2)Our patient developed the botulism-like syndrome in the fourth injection so that the dose, dilution and injection technique are the same. However, the interrogation conducted as a result of this event is the notion of significant tiredness after the third injection without that he made the link with the injection.This shows the importance of information and education of our patients as part of repeated injections of botulinum toxin.

1. Coban A, et al. Iatrogenic botulism after botulinum toxin type injections. Clinical Neuropharmacology.2010;33(3):158-60.

2. Yiannakopoulou E. Serious and long term adverse events associated with the therapeutic and cosmetic use of botulinum toxin. Pharmacology.2015;95:65-9.

Keywords : botulism like, spasticity, botulinum toxin